Results 1 to 5 of 7
April 11th, 2013 08:03 PM #1Senior Member
- Join Date
- Apr 2011
Antibiotics While Breastfeeding - Family Allergy
I have one of those annoying cosmetic staph problems. It just flairs up occasionally, I take whatever they give me and hope it stays away for a while. My Mom and sister are both allergic to Penicillin, so when I was little my doctor prescribed Ceclor, which I'm allergic to. So I have a prescription for Augmentin, which I have taken many times and tolerate very well. I'm mostly concerned about what will happen if Ivan is allergic to it. I asked my doctor and the pharmacist and they both said that as long as I can tolerate it he'll probably be okay, but my allergy is opposite my Mother's and I don't feel like they're really taking that into account.
Has anyone ever had a similar situation? I know that your personal experience has nothing to do with the possibility of Ivan being allergic to it, but does anyone have any tips? My Mom suggested feeding him before I take it and then pumping shortly after... the problem with that is that he eats All The Time. We already supplement with formula because I can barely keep up with him, and we've recently increased that from about eight ounces a day to help him sleep to 12 or 16 because of what seems to be another adorable baby growth spurt.
Any information is greatly appreciated.
April 11th, 2013 08:53 PM #3
1) amoxicillin and other penicillins are secreted in breastmilk
2) there is a 15%-30% cross-reactivity rate between penicillins (like Augmentin) and cephalosporins (like Ceclor).
3) "allergies" vary greatly and are much more likely to occur with intravenous antibiotics than oral antibiotics, especially those already metabolized by another person (mother)
4) the allergy history of a first-degree relative (mother & son) is somewhat relevant, but the allergy history of second-degree relatives (grandmother and aunt) almost never is.
In short, you have no problems with penicillins, Ivan is distant enough genetically from his grandmother & aunt to be unaffected by their health history, and oral antibiotics cause problems much more rarely to begin with. I think it is safe to experiment, but if you would like to pump & dump for the next 7 days to be sure that is of course your perogative.XY: Antoine Raphael (3.1.2012)
XX: Cassia Viviane Noor (11.30.2013)
April 11th, 2013 11:29 PM #5Senior Member
- Join Date
- Jul 2011
I have taken more antibiotics while breastfeeding with dd#2 than I care to think about. Until I finally had my tonsils out I was frequently battling infections. DD#1 is allergic to cephalosporins and penicillin's but dd#2 has never had an issue with the exposure she has had to antibiotics.
April 11th, 2013 11:52 PM #7Senior Member
- Join Date
- Mar 2011
- Flyover Territory
My mother is allergic to most of the -cillins, but I've never been known to be. I had to take just about every oral antibiotic out there while pregnant and nursing, and baby has never reacted. My pediatrician is also an IBCLC and has never had me pump and dump over a medicationTara, proud mama to a Honey Badger
... with a Baby Badger in the works
April 15th, 2013 08:30 AM #9
Cross reactivity rate is commonly quoted at 10%. In reality, it is closer to 0.1%.
Katushka, you didn't qualify the nature of your reaction to Ceclor. Trouble breathing? Rash? Or just upset tummy? The later is not a true allergy, and it's interesting that you can tolerate Augmentin so well. If you had a true anaphylactic reaction to a cephalosporin, there's not a dr you could pay money to put you on another beta-lactam. I think your medical providers advised you well.
I promise I'm not trying to discredit you so I hope it didn't come off b!tchy. Sorry I didn't respond sooner, you're probably nearly done with your antibiotics!“And remember, my sentimental friend, that a heart is not judged by how much you love, but by how much you are loved by others.” L. Frank Baum, The Wizard of Oz